Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Gaylord, MI

August 2, 2004Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2004, 4:10 PM EDT for Roscommon County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 4:10 PM EDT (20:10 UTC)
Expired
Aug 2, 2004, 5:00 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 59 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 022010
SVRAPX
MIC143-022100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 500 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  ROSCOMMON COUNTY AIRPORT...OR ABOUT 6 MILES NORTH OF PRUDENVILLE...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 75 MILE MARKER 234 AROUND 420 PM EDT...
  LAKE ST. HELEN AROUND 430 PM EDT...
  ST. HELEN AROUND 440 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4429 8473 4429 8479 4446 8480 4446 8470
      4447 8469 4449 8439 4450 8437 4428 8438
      4428 8471

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:00 AM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 11:00 AM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT MON AUG 2 2004

.SHORT TERM...MORNING SURFACE ANALYSIS SHOWED COLD FRONT EXTENDING
FROM CENTRAL UPPER...SW THROUGH NRN WI INTO MN. ATMOSPHERE WAS
DESTABILIZING RAPIDLY IN ADVANCE OF BOUNDARY...WITH PLENTY OF
SUNSHINE...AND DEW POINTS OF 65-70F OVERSPREADING REGION. MSAS SHOWS
LI/S OF -4 TO -6 AREAWIDE. OBVIOUS QUESTION FOR THE AFTERNOON
REMAINS SEVERE WEATHER THREAT.

MORNING KAPX SOUNDING SHOWED STEEP MID LEVEL LAPSE RATES...WITH
700-500 MB LAPSE RATE OF NEAR 7 C/KM. MOISTURE AT 850 MB WAS
LIMITED. HOWEVER...WITH KGRB SOUNDING SHOWING +15C 850 MB DEW POINTS
JUST UPSTREAM...LOW LEVEL MOISTURE WILL ONLY CONTINUE TO INCREASE.
ASSUMING AN AFTERNOON PARCEL OF 85/66 (QUITE LIKELY GIVEN FULL SUN
AND MOISTURE ADVECTION) MODIFIED KAPX SOUNDING PROVIDES AROUND 3100
J/KG CAPE...AND AN LI OF -9.

THOUGH MOISTURE/INSTABILITY LOOK IMPRESSIVE...WIND FIELDS ARE A BIT
MORE SUSPECT. 850 MB WINDS WILL HOVER IN THE 15-20 KT RANGE...WHILE
500 MB WINDS GENERALLY HOLD AROUND 30 KT (HIGHEST IN THE FAR N).
ASSOCIATED 0-6KM BULK SHEAR VALUES OF 15 KT (FAR S) TO NEAR 35 KT
(FAR N) SUGGEST BEST STORM ORGANIZATION THIS AFTERNOON MAY BE ACROSS
ERN UPPER (VICINITY OF ONGOING CONVECTION).

FOCUS ACROSS NRN LOWER MAY CONTINUE TO BE A PROBLEM THIS AFTERNOON.
SOME 850-500 MB QG SUPPORT IS EXPECTED (MAINLY WAA INDUCED).
HOWEVER...LOW LEVEL BOUNDARY (KICKER) ISN/T EXPECTED TO ARRIVE INTO
THE STRAITS AREA UNTIL EARLY EVENING. AND FURTHERMORE...950 MB WINDS
APPEAR A BIT TOO STRONG FOR LAKE BREEZES TO DEVELOP. AS A
RESULT...WILL LOWER RAIN CHANCES SLIGHTLY FOR SE PARTS OF FORECAST
AREA.

HIGH FREEZING LEVELS (NEAR 13K) AND WET BULB ZERO LEVELS (NEAR 12K)
WOULD TEND TO LIMIT LARGE HAIL THREAT...THOUGH A FEW OF THE STRONGER
STORMS (UPDRAFTS) MAY BE CAPABLE OF PRODUCING MARGINAL SEVERE HAIL.
BEST THREAT FOR STRONG WINDS BY LATE AFTERNOON APPEARS TO BE ACROSS
ERN UPPER AND FAR NRN LOWER.

SMITH

&&

.PREV DISCUSSION...ISSUED 445 AM MON AUG 2

LONG TERM...TONIGHT THROUGH WEDNESDAY...WEAK BOUNDARY CONTINUES
THROUGH NORTHERN LOWER MICHIGAN TONIGHT AND INTO SOUTHERN LOWER
MICHIGAN BY TUESDAY MORNING, WITH DRYER/COOLER AIR FILTERING INTO
THE REGION ON TUESDAY. WILL EXTEND LIKELY POPS FROM THIS AFTERNOON
INTO THE EARLY EVENING HOURS FOR NRN LOWER MI AS ANY CONVECTION WILL
STILL BE ONGOING...FOLLOWED BY A CHANCE OF RAIN SHOWERS OVERNIGHT IN
NRN LOWER MI BUT DRY UP NORTH. THEN...LOOKS LIKE WE GET A STRETCH OF
DRY WEATHER FOR MIDWEEK AS HIGH PRESSURE BECOMES ESTABLISHED OVER
THE REGION AND DAYTIME TEMPS COOL INTO THE 70S AND NIGHTTIME LOWS IN
THE UPPER 40S TO LOWER 50S. GFS/UKMET STILL DEPICTING A CONVECTIVE
BOMB ROLLING THROUGH SOUTHERN LOWER MI EARLY WED AND POSSIBLY
BRUSHING THE SOUTHERN REACHES OF THE CWA. WILL CONTINUE TO IGNORE
FOR NOW.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 2, 2:30 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD, MI
230 PM EDT MON AUG 2 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-031100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
230 PM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMITH

In the hours before

Local storm report, Aug 2, 2:15 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      EPOUFETTE               46.06N 85.17W
08/02/2004                   MACKINAC           MI   TRAINED SPOTTER

            SECTIONS OF US-2 WASHED OUT

1145 AM     FLASH FLOOD      5 N ST. IGNACE          45.94N 84.73W
08/02/2004                   MACKINAC           MI   TRAINED SPOTTER

            TWO FEET OF STANDING WATER ON I-75

0135 PM     HAIL             4 S ROGERS CITY         45.36N 83.81W
08/02/2004  0.88 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

0159 PM     HAIL             ONAWAY                  45.36N 84.23W
08/02/2004  0.75 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

&&
Special weather statement, Aug 2, 2:15 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 2 2004

MIZ008-015>036-041-042-022300-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-
MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
215 PM EDT MON AUG 2 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
Local storm report, Aug 2, 2:32 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
232 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             15 W ALPENA             45.07N 83.74W
08/02/2004  0.88 INCH        ALPENA             MI   TRAINED SPOTTER

            OCCURRED IN HERRON

0226 PM     HAIL             15 SW ALPENA            44.92N 83.65W
08/02/2004  0.75 INCH        ALPENA             MI   TRAINED SPOTTER

            OCCURRED IN TOWN OF HUBBARD LAKE

&&
Local storm report, Aug 2, 3:10 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             ONAWAY                  45.36N 84.23W
08/02/2004  1.00 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

&&
Local storm report, Aug 2, 3:34 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             6 SE ALBA               44.91N 84.89W
08/02/2004  0.50 INCH        ANTRIM             MI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:00 PM EDTFlash Flood WarningAPXMackinac2 hr
Aug 2, 1:35 PM EDTSevere Thunderstorm WarningAPXPresque Isle40 min
Aug 2, 1:42 PM EDTSevere Thunderstorm WarningAPXPresque Isle33 min
Aug 2, 1:47 PM EDTSpecial Marine WarningAPX88 min
Aug 2, 2:00 PM EDTFlash Flood WarningAPXMackinac4 hr
Aug 2, 2:09 PM EDTSevere Thunderstorm WarningAPXPresque Isle51 min
Aug 2, 2:23 PM EDTSevere Thunderstorm WarningAPXAlpena52 min
Aug 2, 2:42 PM EDTSevere Thunderstorm WarningAPXAlcona48 min
Aug 2, 2:50 PM EDTSpecial Marine WarningAPX85 min
Aug 2, 3:23 PM EDTSevere Thunderstorm WarningAPXOtsego52 min
Aug 2, 3:30 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Aug 2, 3:37 PM EDTSevere Thunderstorm WarningAPXOscoda53 min
Aug 2, 4:35 PM EDTSevere Thunderstorm WarningAPXIosco40 min
Aug 2, 4:40 PM EDTSpecial Marine WarningAPX2 hr
Aug 2, 4:40 PM EDTSpecial Marine WarningAPX2 hr
Aug 2, 4:46 PM EDTFlash Flood WarningAPXAlcona3 hr
Aug 2, 4:53 PM EDTSevere Thunderstorm WarningAPXOgemaw67 min
Aug 2, 5:20 PM EDTSevere Thunderstorm WarningAPXIosco55 min
Aug 2, 5:38 PM EDTSevere Thunderstorm WarningAPXArenac52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.